Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Jackson, KY

August 10, 2013Estill County, Jackson County, Lee County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 10, 2013, 6:53 PM EDT for Estill County, Jackson County, Lee County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2013, 6:53 PM EDT (22:53 UTC)
Expired
Aug 10, 2013, 11:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Estill County, KY, Jackson County, KY, Lee County, KY

The radar

The Jackson,KY radar (KJKL), 62 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WGUS53 KJKL 102253
FFWJKL
KYC065-109-129-110300-
/O.NEW.KJKL.FF.W.0023.130810T2253Z-130811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT SAT AUG 10 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JACKSON COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY...
  WEST CENTRAL LEE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1100 PM EDT

* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATED UP TO 2 INCHES OF RAIN OVER   
  THE PAST HOUR OVER A PORTION OF THE WARNED AREA. AN ADDITIONAL     
  INCH OF RAIN IS POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALCORN...ALUMBAUGH...BLANTON FLATS...BRAZIL...DRIP ROCK...EVELYN...
  HISEL...JINKS...LEIGHTON...LOCUST BRANCH...OLD LANDING...
  PINNACLE...SAND SPRINGS...SHADE...WAGERSVILLE...WHYNOT...WILLOW
  SHOALS AND YELLOW ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3765 8412 3765 8377 3755 8380 3751 8395
      3750 8410 3757 8411 3757 8410 3759 8411

$$

KAS
2 follow-up statements
999 
WGUS73 KJKL 110014
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
814 PM EDT SAT AUG 10 2013

KYC065-109-129-110300-
/O.CON.KJKL.FF.W.0023.000000T0000Z-130811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-LEE KY-ESTILL KY-
814 PM EDT SAT AUG 10 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN ESTILL...WEST
CENTRAL LEE AND NORTH CENTRAL JACKSON COUNTIES UNTIL 1100 PM EDT...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WERE MOVING OUT OF THE THE WARNED AREA. HOWEVER... 
LINGERING SHOWERS PRODUCING LIGHT TO MODERATE RAIN WERE STILL MOVING 
ACROSS PORTIONS OF THE AREA. 

ANY ADDITIONAL RAINFALL IN COMBINATION WITH EXCESSIVE RUNOFF FROM 
THE RECENT RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME 
LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...ALCORN... 
ALUMBAUGH...BLANTON FLATS...BRAZIL...DRIP ROCK...EVELYN...HISEL... 
JINKS...LEIGHTON...LOCUS T BRANCH...OLD LANDING...PINNACLE...SAND 
SPRINGS...SHADE...WAGERSVILLE...WHYNOT...WILLOW SHOALS AND YELLOW 
ROCK.

AT 805 PM EDT...JACKSON COUNTY DISPATCH DID REPORT SOME URBAN 
FLOODING ALONG MCCAMMON RIDGE ROAD IN MCKEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3765 8412 3765 8377 3755 8380 3751 8395
      3750 8410 3757 8411 3757 8410 3759 8411

$$

RAY
665 
WGUS73 KJKL 110258
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT SAT AUG 10 2013

KYC065-109-129-110313-
/O.EXP.KJKL.FF.W.0023.000000T0000Z-130811T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON KY-LEE KY-ESTILL KY-
1058 PM EDT SAT AUG 10 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN ESTILL...
WEST CENTRAL LEE AND NORTH CENTRAL JACKSON COUNTIES WILL BE ALLOWED
TO EXPIRE AT 1100 PM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3765 8412 3765 8377 3755 8380 3751 8395
      3750 8410 3757 8411 3757 8410 3759 8411

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:00 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 10, 4:00 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT SAT AUG 10 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 400 PM EDT SAT AUG 10 2013

MODELS HAVE NOT HANDLED DETAILS OF PRECIP VERY WELL IN RECENT
DAYS...AND THERE DOES NOT APPEAR TO BE VERY GOOD AGREEMENT FOR THE
SHORT TERM SECTION OF THE NEW FORECAST EITHER. FEATURES ARE
WEAK...AND THE ATMOSPHERE IS VERY MOIST AND NOT NEEDING MUCH TO SET
OFF CONVECTION. HAVE GENERALLY FOLLOWED THE SREF FOR A PATTERN. WILL
NEED TO WATCH FOR CONVECTIVE DEVELOPMENT OR HINTS OF MODEL AGREEMENT
TO HONE IN ON PERIODS OF HIGHER OR LOWER POPS AS TIME GOES BY. THE
GENERAL CONSENSUS IS FOR POPS TO LOWER FROM NORTH TO SOUTH AS TIME
GOES BY...BUT WITH A DIURNAL TREND SHOWING UP ALSO. LOCALLY HEAVY
RAINFALL CAN NOT BE RULED OUT...BUT IS ANY FLOODING WOULD BE VERY
ISOLATED AND CONFIDENCE IS FAR TOO LOW FOR AN FFA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 400 PM EDT SAT AUG 10 2013

THE WERE ONCE AGAIN IN GOOD AGREEMENT REGARDING THE EXTENDED PORTION
OF THE FORECAST. BOTH THE GFS AND ECMWF MODELS WERE DEPICTING A
LARGE EASTERN CANADIAN TROUGH...A SOUTHEASTERN CONUS RIDGE...AND
WESTERN CONUS TROUGHING. THE PERIOD WILL BEGIN WITH INCREASING RAIN
CHANCES ACROSS THE TENNESSEE VALLEY...AS SOUTHWEST FLOW ALONG THE
WESTERN PERIPHERY OF THE RIDGE INTERACTS WITH THE CONVERGENCE ALONG
AND AHEAD OF THE APPROACHING FRONT. WARM MOIST AIR OFF THE GULF OF
MEXICO WILL FEED INTO THE AS THE FRONT APPROACHES...THEREBY LEADING
TO INCREASING RAIN CHANCES ACROSS THE AREA. THE BEST CHANCES FOR
RAIN WILL OCCUR ON TUESDAY AS THE APPROACHING FRONT INTERACTS WITH
THE MOUNTAINS...WHICH WILL INCREASE LIFT OF THE MOIST AIR AHEAD OF
THE FRONT. INCREASED PRECIPITATION CHANCES FOR TUESDAY BASED ON
THIS...WITH LIKELY POPS IN PLACE ACROSS MOST OF THE FORECAST AREA.
THE RAIN IS EXPECTED TO TAPER OFF TUESDAY NIGHT...WITH A DRY PERIOD
WEDNESDAY AND WEDNESDAY NIGHT BETWEEN SYSTEMS AS A RIDGE OF CANADIAN
HIGH PRESSURE MOVES INTO THE AREA FROM THE NORTH. A SERIES OF UPPER
LEVEL DISTURBANCES IS THEN FORECAST TO MOVE OUT OF THE TENNESSEE
VALLEY REGION AND UP THE SPINE OF THE APPALACHIAN MOUNTAINS FROM
THURSDAY ONWARD. THERE IS A BIT OF UNCERTAINTY AS TO EXACTLY HOW
MUCH MOISTURE WILL BE AVAILABLE FOR THESE SYSTEMS TO WORK WITH...SO
POPS WERE KEPT IN THE SLIGHT CHANCE TO CHANCE CATEGORY ACROSS THE
BOARD.

TEMPERATURES THROUGHOUT THE PERIOD WILL LIKELY RUN SLIGHTLY BELOW
NORMAL FOR THE MAJORITY OF THE EXTENDED...PARTICULARLY AFTER THE
FRONT EXITS THE AREA. MONDAY WILL BE THE WARMEST DAY...WITH HIGHS
FORECAST TO TOP OUT IN THE MID 80S. THE REST OF THE WEEK WILL
FEATURE HIGHS IN THE UPPER 70S TO AROUND 80 DEGREES. OVERNIGHT LOWS
WILL START OUT IN THE MID TO UPPER 60S...BEFORE READINGS BOTTOM OUT
AROUND 60 BEHIND THE FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 250 PM EDT SAT AUG 10 2013

CONDITIONS WERE LARGELY VFR AT THE START OF THE PERIOD...BUT THERE
WAS SOME LOCALIZED MVFR IN SHOWERS AND THUNDERSTORMS. THIS WILL
PERSIST INTO THE EVENING. LATE TONIGHT A DETERIORATION TO IFR IS
FORECAST...BUT THE CONFIDENCE FACTOR ON TIMING AND EXTENT IS NOT
HIGH. AN IMPROVEMENT TO VFR SHOULD TAKE PLACE BY LATE MORNING ON
SUNDAY. SHOWERS WILL BE POSSIBLE AT JUST ABOUT ANY POINT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Aug 10, 4:47 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
447 PM EDT SAT AUG 10 2013

KYZ044-050>052-058>060-068-069-079-083-104-106-108-111-111100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-WAYNE-ELLIOTT-MORGAN-WOLFE-LEE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...MONTICELLO...SANDY HOOK...
WEST LIBERTY...CAMPTON...BEATTYVILLE
447 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR
ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A
PARTICULAR LOCATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ080-084>088-107-109-110-112>120-111100-
LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...LONDON...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
447 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS. THERE IS ALSO A POTENTIAL FOR
ISOLATED HEAVY RAINFALL IF THUNDERSTORMS ARE PERSISTENT OVER A
PARTICULAR LOCATION.

THUNDERSTORMS WILL BE POSSIBLE FOR MOST OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH TUESDAY NIGHT...AND
ALSO AT TIMES WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Local storm report, Aug 10, 1:47 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
147 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       2 ESE STRUNK            36.62N 84.40W
08/10/2013  M4.90 INCH       MCCREARY           KY   TRAINED SPOTTER

            4.9 INCHES OF RAINFALL MEASURED BETWEEN NOON AND 135 PM
            AT MARSHES CREEK.

&&

TBREWER
Local storm report, Aug 10, 1:50 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FLASH FLOOD      STRUNK                  36.63N 84.43W
08/10/2013                   MCCREARY           KY   911 CALL CENTER

            THE FOLLOWING ROADS WERE IMPASSIBLE AND WERE BEING CLOSED
            BY THE FIRE DEPT.- EAST HIGHWAY 1416 AT WOODS HILL, MARSH
            CREEK BAPTIST CHURCH ROAD, HAYS CREEK ROAD AND ALL SIDE
            ROADS LEADING OFF FROM HAYS CREEK ROAD.

&&

TBREWER
Local storm report, Aug 10, 2:11 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
211 PM EDT SAT AUG 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     FLASH FLOOD      STRUNK                  36.63N 84.43W
08/10/2013                   MCCREARY           KY   EMERGENCY MNGR

            WATER IN STRUCTURE ON CORDELL FLATS ROAD. ED MEADOWS ROAD
            IS IMPASSABLE. ROADS ARE UNDER WATER AT THE INTERSECTION
            OF LUM STRUNK ROAD AND KY HWY 1470. APPROXIMATELY 15
            HOUSE IN THE CORDELL FLATS COMMUNITY HAVE BEEN AFFECTED.
            THE MARSH CREEK CHURCH IS FLOODED.

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:41 PM EDTFlash Flood WarningJKLBreathitt, Floyd, Knott, Magoffin6 hr
Aug 9, 9:05 PM EDTAreal Flood AdvisoryJKLBreathitt, Leslie, Owsley, Perry6 hr
Aug 9, 9:28 PM EDTFlash Flood WarningJKLBreathitt, Leslie, Owsley, Perry6 hr
Aug 10, 1:45 AM EDTAreal Flood AdvisoryJKLFleming3 hr
Aug 10, 4:10 AM EDTFlash Flood WatchJKLFleming4 hr
Aug 10, 4:19 AM EDTFlash Flood WarningJKLFleming6 hr
Aug 10, 7:17 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin3 hr
Aug 10, 7:20 AM EDTAreal Flood AdvisoryJKLLetcher, Pike3 hr
Aug 10, 7:39 AM EDTAreal Flood AdvisoryJKLFleming3 hr
Aug 10, 12:54 PM EDTAreal Flood AdvisoryJKLMcCreary2 hr
Aug 10, 1:22 PM EDTFlash Flood WarningJKLMcCreary3 hr
Aug 10, 6:17 PM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee3 hr
Aug 10, 6:32 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley, Rockcastle3 hr
Aug 10, 6:36 PM EDTAreal Flood AdvisoryJKLJohnson, Magoffin, Menifee, Morgan, Wolfe3 hr
Aug 10, 7:11 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley3 hr
Aug 10, 7:20 PM EDTFlash Flood WarningJKLJackson, Rockcastle4 hr
Aug 10, 7:30 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin3 hr
Aug 10, 7:37 PM EDTFlash Flood WarningJKLJackson, Lee, Owsley4 hr
Aug 10, 7:58 PM EDTFlash Flood WarningJKLMagoffin4 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.